The retina doctors at the Medical College of Wisconsin are some of the best in the world. You are in good hands there. Everything that can be done to preserve your vision will be done. That being said, your vision may not improve from what it is now, and there is the possibility that it MIGHT, not will, continue to get worse even with stopping the medicine.
Here is a copy of the chapter on Hydroxychloroquine from the 2011 Edition of Duane's Clinical ophthalmology. This chapter covers your condition in more detail then you might want however it covers the topic as well as I would.
Chloroquine/Hydroxychloroquine Although hydroxychloroquine is widely used in Britain, North America, and Australia, chloroquine is widely used in Europe, South America, and Asia. Hydroxychloroquine use has markedly increased because it has become a first-line drug for some forms of arthritis and lupus erythematosus.
2 Probably all side effects seen with chloroquine can also be seen with hydroxychloroquine, but serious ones are primarily seen in overdose situations. Toxicity to the retina because of these drugs is dose related. The greatest risk for overdosing is in obese patients. The aminoquinolines are absorbed by cellular tissue, and since adipose tissue is relatively acellular, obese patients may be overdosed. A second group that is occasionally overdosed includes small, thin, elderly patients in whom the base dosage of each pill is excessive. An additional group that may show toxic changes are those with renal disease, since this is where the drug is primarily detoxified and higher than normal blood levels may occur
|View Figure||Figure 33.1. Chloroquine retinopathy.|
Toxic maculopathy is usually reversible only in its earliest phases. If these drugs have caused skin, eyelid, corneal (hydroxychloroquine), or hair changes, this may be an indicator of possible drug-induced retinopathy. Since the aminoquinolines are concentrated in pigmented tissue, macular changes have been thought to progress long after the drug is stopped. The bull's-eye macula is not diagnostic for aminoquinoline-induced disease since a number of other entities can cause this same clinical picture. Although retinal toxicity occurs in patients taking hydroxychloroquine, the incidence is much lower than with chloroquine. How to detect early toxic changes is still the subject of debate. Easterbrook
9 has published extensively on chloroquine and hydroxychloroquine retinal toxicity. His current method of examination includes obtaining best corrected vision, examining the cornea with the pupil dilated with retroillumination, and performing an Amsler examination. (He has his patients test themselves every few weeks at home with an Amsler grid.) If the results of the Amsler grid examination are abnormal, a Humphrey field with the 10-2 red and white program is performed. If color vision is deficient on Ishihara testing or if there is any question of a patient's reliability in terms of visual field assessment, fluorescein angiography is done as well. According to Easterbrook, electroretinographic and electro-oculogram studies are either too variable or are abnormal only in late signs of chloroquine retinopathy, so their usefulness is suspect. Color testing is more useful in elderly patients where coincidental age-related macular changes occur. It is also stated that early retinopathy (i.e., small paracentral relative scotomas) (
Fig. 33.2) does not appear to progress, at least in the short term. Patients who present with absolute scotomas and positive fluorescein angiography should be warned that their retinopathy may progress even if the chloroquine therapy is discontinued. There are numerous instances of progression of macular and optic nerve damage, even years after these drugs are discontinued. This may not be as true for hydroxychloroquine since the progression of the maculopathy may be significantly less than with chloroquine once the drug is stopped.
|View Figure||Figure 33.2. Paracentral scotoma secondary to chloroquine toxicity.|
Some patients wish to continue taking these drugs even with the visual side effects because only these drugs improve their quality of life. If reproducible abnormalities of the Amsler grids occur in this group of patients, kinetic and static perimetry are obtained. If field defects are confirmed, consultation with the rheumatologist concerning discontinuation of the drug is advised. If the patient is reluctant, one may consider halving the usual dosages and following the patient every 3 to 4 months even with relative paracentral scotomas with serial fields. If, however, there is any progression, the recommendation is to stop the drug. Overview Maculopathy must be bilateral and reproducible by Amsler grid and visual field testing. Transient or unilateral defects are not sufficient reasons to implicate the drug, and are not an indication to stop therapy. Color vision loss is a late change. The goal is to find early changes, such as relative scotomas substantiated by visual fields. Also suspect are patients with retinal changes, color vision loss, absolute scotoma, and decreased vision, since even if the drug is stopped, two thirds of these patients may continue to lose some vision and/or peripheral fields. Patients with early paracentral relative scotomas do not advance when the drug is discontinued. Guidelines for Following Patients on These Agents This is controversial. Morsman et al,
10 Morand et al,
2 and Levy
5 question the need to screen patients on hydroxychloroquine. Spalton
11 suggests every 3 years, Levy
5 after 10 years, and so on. Blyth and Lane
12 suggest ophthalmic examination only after the patient becomes symptomatic. We favor the approach by Easterbrook that is presented here.
- Initial examination. We prefer a baseline complete eye exam. This includes visual acuity, Amsler grids, color vision, and corneal retroillumination. If abnormalities are in the Amsler grid, automated perimetry is indicated.
- Follow-up examinations. Hydroxychloroquine: Ophthalmic examination, repeating above baseline studies every 12 to 18 months for patients who are taking less than 6.5 mg/kg of ideal body weight with normal kidney and/or liver function. This is in keeping with the American Academy of Ophthalmology's recommendation for biannual eye exams in normal adults. If taking the drug for more than 6 years, or accumulative dosage of 200 g, patients should be examined at least annually. Warn patients to see you if any change in vision or changes on their home Amsler grid testing. Chloroquine: Perform same tests as above. See patients at least annually if dosage is less than 3.0 mg/kg of ideal body weight. See patients every 6 months if dosage is greater than 3.0 mg/kg body weight, or if they are short, obese, or have renal and/or liver impairment.
American Academy of Ophthalmology recommendations are pending and will be similar to what we have described. Tests
- Amsler grids appear to be the most cost-effective method of following patients. Monthly home testing is essential, especially if the patient is on higher dosages, long-term therapy, or has renal disease.
- Routine visual fields are not necessary unless Amsler field defects, abnormal color vision, decreased vision, or abnormal retinal findings are detected. A baseline visual field has been advocated by some.
- Retroillumination of the cornea with the slitlamp with dilated pupils looking for enhanced Hudson-Stähli line, or more commonly, whorl-like superficial corneal deposits, which, however faint, are early indicators of possible retinal toxicity in hydroxychloroquine patients.
Caution To date, there are no data to show hydroxychloroquine toxicity worsening pre-existing macular degeneration. Common sense may make informed consent and explanation of risk/benefit ratios necessary on an individualized basis."
I hope this is helpful. I would not feel that you heading for permanent blindness at this point. Give the excellent retina physicians time to do what they do best -- save your vision.